Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS St. Louis, MO

September 6, 2001Calhoun County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 6, 2001, 7:10 PM CDT for Calhoun County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2001, 7:10 PM CDT (00:10 UTC)
Expired
Sep 6, 2001, 8:00 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Calhoun County, IL

The radar

The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS53 KLSX 070011
SVRSTL
ILC013-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 800 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF BELLEVIEW...MOVING NORTHEAST
  AT 30 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING
  WINDS.

* LOCATIONS IN THE PATH...
  RURAL NORTHERN CALHOUN COUNTY
  BELLEVIEW
  MOZIER
  KAMPSVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3940 9092 3920 9071 3919 9061 3938 9062

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:00 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 6, 4:00 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU SEP 6 2001

20Z MSAS DATA IND WK BDRY ALG MS RVR WITH VERY MOIST AND UNSTABLE
AMS...WHICH IS GENERATING TSTMS.  WV LOOP SHOWS TWO VORT MXS OF
INTEREST...ONE OVR CNTRL IA AND THE OTR OVR SWRN MO...BOTH MOVG
NEWD.  RADAR MOSAIC SHOWS TSTMS OVR CNTRL MO ASSOC WITH SRN VORT MX.

12Z MODELS IN DECENT AGRMT THRU 48HRS...THOUGH ENUF DIFFS TO BE ABLE
TO PICK A PREFERRED SOLN.  OVERALL...UPR LOW OVR WRN WY WL MOV EWD
INTO RDG OVR ERN CONUS AND OPEN UP...WHILE ANOTR STG S/W DIGS INTO
XPCTD FLATTER FLO OVR ERN CONUS CREATED BY FIRST TROF.  AVN TENDS TO
HAVE MORE SLY UPR LOW BY 60HRS THAN ETA...ALTHOUGH ETA HAS TRENDED
STGR AND MORE SLY WITH ITS SOLN PAST 12HRS.  OVR MO/IL...S/W OVR
SWRN MO ATTM WL GLIDE THRU FA BY 06Z...THEN WK S/W ENERGY TO SKIRT
NRN/WRN ZONES FRI/FRI NGT...WITH MAIN SRN STREAM S/W TO MOV THRU
SAT.  ON SFC FEATURES...FNT NOW XPCTD TO MOV THRU AT SLOWER
RATE...THKS TO WAVE PROGGED BY AVN/ETA TO DVLP ALG FNT FRI NGT.  FNT
NOT XPCTD TO MOV THRU FA TIL SAT AFTN/ERL SAT EVNG.  OVERALL PREFER
ETA/AVN BLEND.

FOR TNGT...MOST OF TSTM ACTIVITY IS DIURNAL IN NATURE...XCPT FOR
AREAS OVR ERN TX AND SWRN/CNTRL MO WHICH ARE ASSOC MORE WITH UPR LVL
DIST.  THEREFORE...WUD XPCT ALL ACTIVITY TO DMSH SIGFNTLY DURG EVNG
HRS AS S/W OVR SWRN MO MOVS OUT OF NERN MO BY 06Z.  S/W OVR ERN TX
WL APPCH SRN ZONES LATE AND THEREFORE HAVE LEFT IN LOW POPS THRU
OVRNGT PD FM STL S AND E.  XPCT CLDNSS TO DECR WITH SS AS DIURNAL CU
DISPTS.  DWPTS ARND 70 GOING NOWHERE...AND PREFER PERSISTENCE MINS.

FOR FRI...LEFTOVER CONVECTION FM S/W MOVG THRU SRN/ERN ZONES IN
MRNG...OTRW NO CAP AND VERY MOIST AMS AGAIN XPCTD WUD XPCT MORE PCPN
TO FIRE UP WITH HEATING OF DAY ACRS FA...WITH FAVORED ZONES BEING
UIN/COU AREAS WHERE HIGHEST K INDICES AND WK SYNOPTIC LIFT RESIDE.
H850 TEMPS NOT MUCH DIFF FM TDA AND WUD XPCT SOME DECENT SUNSHINE IN
MRNG...SO PERSISTENCE MAXES FCST...WHICH COINCIDE WITH WRMR FWC.

FRI NGT AND SAT...50KT H850 JET XPCTD TO NOSE INTO CNTRL MO DURG
EVNG HRS...AND WITH S/W ENERGY CONT TO SKIRT THESE AREAS SHUD SEE
BEST RAIN CHCS THESE AREAS...AT LEAST UNTIL LOW PRES WAVE DVLPS ENUF
OVR ERN KS TO STALL FNT OUT.  PERSISTENCE MINS FCST.  MAV MUCH TOO
AGGRESSIVE WITH COOLER AIR AND SO AM LEANING ARND A COUPLE DEGS OVR
FWC BASED ON NEW FNTL TIMING.

LATTER WKND AND ERL NXT WK...COOL AIR TO DOMINATE TIL TUE WHEN
WRM-UP XPCTD AS ALL MODELS DEPICT H500 HGTS ON THE RISE.

.STL...NONE
TES

In the hours before

Local storm report, Sep 6, 4:46 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT THU SEP 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    PLAINVIEW                 IL   WIND DAMAGE
09/06/01   MACOUPIN                       TREES DOWNED.

0420 PM    SHIPMAN                   IL   WIND DAMAGE
09/06/01   MACOUPIN                       TREES DOWNED.

0430 PM    CARLINVILLE               IL   WIND DAMAGE
09/06/01   MACOUPIN                       TREES DOWNED. POWER LINES
                                          DOWNED.
Local storm report, Sep 6, 5:12 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT THU SEP 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    HOLIDAY SHORES            IL   0.75 INCH HAIL
09/06/01   MADISON                        REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Sep 6, 5:50 PM CDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT THU SEP 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    PLAINVIEW                 IL   WIND DAMAGE
09/06/01   MACOUPIN                       TREES DOWNED.

0420 PM    SHIPMAN                   IL   WIND DAMAGE
09/06/01   MACOUPIN                       TREES DOWNED.

0430 PM    CARLINVILLE               IL   WIND DAMAGE
09/06/01   MACOUPIN                       TREES DOWNED. POWER LINES
                                          DOWNED.

0507 PM    HOLIDAY SHORES            IL   0.75 INCH HAIL
09/06/01   MADISON                        REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.